Alert archive / Illinois / Flash Flood Watches in 2020
Flash Flood Watch 2, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood watch at Mar 19, 2020, 3:43 AM CDT for 8 counties in Illinois; 8 counties in Missouri. It took effect at Mar 19, 2020, 7:00 AM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2020, 3:43 AM CDT (08:43 UTC)
- In effect from
- Mar 19, 2020, 7:00 AM CDT
- Expired
- Mar 20, 2020, 1:00 AM CDT
- In force
- 18 hr
- Issued by
- NWS St. Louis, MO
- Flood severity
- None
Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Marion County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Crawford County, MO, Iron County, MO, Jefferson County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 79 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135 WGUS63 KLSX 190843 FFALSX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Saint Louis MO 343 AM CDT Thu Mar 19 2020 ILZ064-065-069-070-074-079-101-102-MOZ065-072>075-084-085-099- 192200- /O.NEW.KLSX.FF.A.0002.200319T1200Z-200320T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bond IL-Fayette IL-Clinton IL-Marion IL-Washington IL-Randolph IL- Saint Clair IL-Monroe IL-Jefferson MO-Crawford MO-Washington MO- Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison MO- Reynolds MO- Including the cities of Vandalia, Centralia, Salem, Chester, Sparta, Belleville, Cahokia, and Farmington 343 AM CDT Thu Mar 19 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH LATE TONIGHT... The National Weather Service in Saint Louis has issued a * Flash Flood Watch for portions of Illinois and Missouri... including the following counties...in Illinois...Bond IL... Clinton IL...Fayette IL...Marion IL...Monroe IL...Randolph IL...Saint Clair IL and Washington IL. In Missouri...Crawford MO...Iron MO...Jefferson MO...Madison MO...Reynolds MO...Saint Francois MO...Sainte Genevieve MO and Washington MO. * from 7 AM CDT this morning through late tonight * Widespread rainfall from thunderstorms, heavy at times can be expected this morning with more thunderstorms expected to move through the region this afternoon and this evening. Some areas may receive 1 to 2 inches of rainfall. This rain on already saturated grounds from recent heavy rains may lead to flash flooding and streams and creaks overflowing their banks. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ GKS
2 follow-up statements
134 WGUS63 KLSX 192123 FFALSX Flood Watch National Weather Service Saint Louis MO 423 PM CDT Thu Mar 19 2020 ILZ064-065-069-070-074-079-101-102-MOZ065-072>075-084-085-099- 200600- /O.CON.KLSX.FF.A.0002.000000T0000Z-200320T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bond IL-Fayette IL-Clinton IL-Marion IL-Washington IL-Randolph IL- Saint Clair IL-Monroe IL-Jefferson MO-Crawford MO-Washington MO- Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison MO- Reynolds MO- Including the cities of Vandalia, Centralia, Salem, Chester, Sparta, Belleville, Cahokia, and Farmington 423 PM CDT Thu Mar 19 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... The Flash Flood Watch continues for * portions of Illinois and Missouri...including the following counties...in Illinois...Bond IL...Clinton IL...Fayette IL... Marion IL...Monroe IL...Randolph IL...Saint Clair IL and Washington IL. In Missouri...Crawford MO...Iron MO...Jefferson MO...Madison MO...Reynolds MO...Saint Francois MO...Sainte Genevieve MO and Washington MO. * until 1 AM CDT Friday * Several rounds of thunderstorms can be expected this evening. Heavy rainfall is possible with these storms. This additional rain on already saturated grounds may lead to flash flooding and streams and creaks overflowing their banks. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ Glass
051 WGUS63 KLSX 192245 FFALSX Flood Watch National Weather Service Saint Louis MO 545 PM CDT Thu Mar 19 2020 ILZ064-065-069-101-102-MOZ065-072-073-192345- /O.CAN.KLSX.FF.A.0002.000000T0000Z-200320T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bond IL-Fayette IL-Clinton IL-Saint Clair IL-Monroe IL- Jefferson MO-Crawford MO-Washington MO- Including the cities of Vandalia, Belleville, and Cahokia 545 PM CDT Thu Mar 19 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Illinois and east central Missouri has been cancelled. The threat of heavy rain has ended across this area thus the flash flood watch has been cancelled. $$ ILZ070-074-079-MOZ074-075-084-085-099-200600- /O.CON.KLSX.FF.A.0002.000000T0000Z-200320T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marion IL-Washington IL-Randolph IL-Saint Francois MO- Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO- Including the cities of Centralia, Salem, Chester, Sparta, and Farmington 545 PM CDT Thu Mar 19 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... The Flash Flood Watch continues for * portions of Illinois and southeast Missouri...including the following counties...in Illinois...Marion IL...Randolph IL and Washington IL. In southeast Missouri...Iron MO...Madison MO... Reynolds MO...Saint Francois MO and Sainte Genevieve MO. * until 1 AM CDT Friday * Several rounds of thunderstorms can be expected this evening. Heavy rainfall is possible with these storms. This additional rain on already saturated grounds may lead to flash flooding and streams and creaks overflowing their banks. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ Glass
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Mar 18, 6:55 PM CDT, 8 hours 48 minutes earlier.
Area forecast discussion, Mar 18, 6:55 PM CDT, 8 hours 48 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 655 PM CDT Wed Mar 18 2020 .SHORT TERM... (Through Late Thursday Night) Issued at 317 PM CDT Wed Mar 18 2020 We are still looking at an active period late tonight through Thursday night. This evening looks tranquil with spotty light precipitation/drizzle as low clouds and fog settle in as the evening progresses. The next round of showers and thunderstorms will impact the area overnight. A backing and intensifying southwesterly LLJ will result in strong WAA and moisture convergence/lift and will be augmented with weak large scale forcing attendant with a low-amplitude disturbance advancing into the region. Differential advections will promote elevated instability and this round should have a significant amount of thunder. I expect storms to begin initiating between 08-10z through the WAA regime with the greatest concentration initially in central and southeast MO where MCON is strongest. Showers and thunderstorms will spread quickly northeast through Thursday morning associated with veering of the LLJ and motion of the upper disturbance, and in general progression of the larger upstream trof. Locally heavy downpours and perhaps small hail will be the threats with any morning storms, and I think the quick motion will limit excessive rainfall potential and any flood threat would be minor and quite isolated should one arise. Present thinking is this morning wave of showers and thunderstorms will exit the region to the northeast by 17-18z. There are still questions to the degree of air mass recovery and destabilization in the wake of the morning rain. That said there is increased confidence that in the wake of the morning rain and lifting warm front, clouds will thin/decrease and allow for good heating with temps rising into the upper 60s to perhaps mid 70s. The heating along with increasing low level moisture i.e. surface dew points in the 60s,and increasing mid level lapse rates should result in surface-based instability from 700-1200+ j/kg through the warm sector during the afternoon and into the evening, along and ahead of the eastward moving surface trof/dryline and southward advancing cold front. Deep layer shear is stout at 50+ knots and the instability and parameter space, combined with only weak large scale forcing attendant with the weakening upper trof, would suggest scattered coverage with supercells the dominant mode. Regions of more concentrated coverage of storms are possible and the largest signal at this time suggests coverage of storms from southeast MO into southwest IL may be higher than other areas. All severe weather threats are possible - large hail, damaging winds, and tornadoes, and this includes potentially significant severe. I think by midnight or so the severe weather and overall thunderstorm threat will have shifted to the east of the CWA. The advancing cold front will then surge southeastward through the overnight hours with strong CAA in its wake. Glass .LONG TERM... (Friday through Next Wednesday) Issued at 317 PM CDT Wed Mar 18 2020 Friday through the weekend still look quite chilly with well below average temperatures for mid-March. The cold front will continue to move through the southeast CWA early Friday morning with strong CAA, post-frontal stratus, and falling temps. A rather strong high pressure system centered to our north and then northeast will dominate Saturday into Sunday. There are still suggestions that a weak wave in the flow aloft could bring some light precipitation on Sunday. The first half of next week could yield several chances of precipitation. There is poor run to run and model to model continuity among the deterministic and even ensembles with daily features. The overall pattern will feature a series of short wave trofs traversing the region during this time frame but timing and location varies yielding low confidence on the forecast specifics. There seems to be better agreement today that the highest precipitation chance will be centered on the Tuesday time frame. Glass && .AVIATION... (For the 00z TAFs through 00z Thursday Evening) Issued at 633 PM CDT Wed Mar 18 2020 A weak sfc front remains stationary across the center of the CWA. This front may sink south slightly this evening. Cigs shud lower thru the evening and tonight ahead of the approaching warm front. This warm front, with a strong LLJ, will bring TSRA to the area Thurs morning. The warm front, and storms, shud lift thru the region during the morning leaving the late morning and afternoon VFR and dry. Winds will be light overnight and gradually become SW Thurs afternoon. SPECIFICS FOR KSTL/KSUS/KCPS: Other than that mentioned above, TSRA, possibly severe, are expected to develop Thurs afternoon and continue into the evening hours. Currently, the best chances are SE of the terminals. However, enough uncertainty exists currently that have kept a VCTS mention for now. Will modify forecast as confidence increases. Tilly && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 18, 4:05 PM CDT, 11 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 405 PM CDT Wed Mar 18 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-192115- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 405 PM CDT Wed Mar 18 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected late tonight. The strongest storms may contain small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are expected on Thursday morning. These storms may contain small hail. Scattered severe thunderstorms are likely on Thursday afternoon and evening, with the greatest probability across southeast Missouri and southwest Illinois. Large hail, damaging winds, and tornadoes are all possible with any severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed on Thursday afternoon and evening. Glass
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 9:01 PM CDT | River Flood Warning | LSX | Adams | 35 days |
| Mar 18, 9:15 PM CDT | River Flood Warning | LSX | Fayette | 5 days |
| Mar 19, 11:06 AM CDT | River Flood Warning | LSX | Saint Clair | 7 days |
| Mar 18, 8:42 PM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 24 days |
| Mar 19, 6:53 AM CDT | River Flood Warning | LSX | Lewis | 28 hr |
| Mar 19, 8:07 AM CDT | River Flood Warning | LSX | Cole | 43 hr |
| Mar 19, 10:28 AM CDT | River Flood Warning | LSX | Reynolds | 47 hr |
| Mar 19, 10:38 AM CDT | River Flood Warning | LSX | Cole, Osage | 71 hr |
| Mar 19, 10:43 AM CDT | River Flood Warning | LSX | Franklin, Warren | 6 days |
| Mar 19, 10:43 AM CDT | River Flood Warning | LSX | Saint Charles, Saint Louis | 7 days |
| Mar 19, 11:17 AM CDT | River Flood Warning | LSX | Crawford, Washington | 48 hr |
| Mar 19, 11:52 AM CDT | River Flood Warning | LSX | Lewis | 70 hr |
| Mar 19, 4:18 PM CDT | River Flood Warning | LSX | Lincoln | 18 hr |
| Mar 19, 4:55 PM CDT | River Flood Warning | LSX | Osage | 10 hr |
Nearby
Flash Flood Watches in Illinois, 2020Flash Flood Watches in Missouri, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.